Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 421, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 5, 2005, 7:43 PM CDT for Walker County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2005, 7:43 PM CDT (00:43 UTC)
- Expired
- Aug 5, 2005, 8:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Walker County, AL
The radar
The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1593 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 060044
SVRBMX
ALC127-060130-
/O.NEW.KBMX.SV.W.0421.050806T0043Z-050806T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT FRI AUG 5 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WALKER COUNTY IN CENTRAL ALABAMA
* UNTIL 830 PM CDT
* AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
EAST OF GOODSPRINGS...OR ABOUT 10 MILES SOUTHEAST OF CORDOVA...AND
MOVING WEST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GOODSPRINGS BY 800 PM CDT
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3369 8743 3374 8706 3372 8705 3367 8707
3362 8718 3359 8721 3355 8720 3354 8725
3353 8731 3359 8733 3361 8742
$$1 follow-up statement
000
WWUS54 KBMX 060103
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CDT FRI AUG 5 2005
ALC127-060130-
/O.CON.KBMX.SV.W.0421.000000T0000Z-050806T0130Z/
WALKER AL-
803 PM CDT FRI AUG 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR SOUTH
CENTRAL WALKER COUNTY...
AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR TUTWILER...OR ABOUT 11 MILES SOUTHWEST OF CORDOVA...
MOVING WEST AT 30 MPH.
LAT...LON 3369 8743 3374 8706 3372 8705 3367 8707
3362 8718 3359 8721 3355 8720 3354 8725
3353 8731 3359 8733 3361 8742
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:11 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 5, 3:11 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 311 PM CDT FRI AUG 5 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND AND WILL ACTUALLY INCREASE IN COVERAGE AS AN UPPER LEVEL LOW DEVELOPS OVER MISSISSIPPI. THIS LOW WILL HELP BRING PLENTY OF GULF MOISTURE OVER THE AREA THAT WILL HELP ENHANCE THUNDERSTORM ACTIVITY OVER CENTRAL ALABAMA. ALONG WITH THE THUNDERSTORMS...CLOUD COVER WILL KEEP DAYTIME TEMPERATURES A TAD COOLER...MAINLY IN THE UPPER 80S TO NEAR 90. NIGHTTIME TEMPERATURES WILL BE IN THE LOW 70S TO UPPER 60S. .LONG TERM (MONDAY THROUGH FRIDAY)... NOT MUCH CHANGE WAS DONE TO THE EXTENDED. WET PATTERN WILL CONTINUE THROUGH AT LEAST THE END OF THE WEEK. A DRY PATTERN MAY RETURN IN TIME FOR NEXT WEEKEND. TEMPERATURES WILL REMAIN MILD FOR THIS TIME OF THE YEAR. THEY WILL BE IN THE MID TO UPPER 80S DURING THE DAY AND LOWER 70S TO UPPER 60S AT NIGHT. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 86 69 83 / 50 50 60 50 ANNISTON 71 86 71 84 / 50 50 60 60 BIRMINGHAM 71 88 71 84 / 50 50 50 60 TUSCALOOSA 72 90 70 87 / 60 50 50 70 CALERA 71 88 70 85 / 50 50 50 70 AUBURN 69 84 69 84 / 50 60 70 60 MONTGOMERY 70 85 71 87 / 50 70 60 70 TROY 70 83 70 84 / 50 70 70 70 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 10/ARM
Hazardous weather outlook, Aug 5, 10:45 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1045 AM CDT FRI AUG 5 2005 ALZ011>015-017>050-061545- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1045 AM CDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT) A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVER THE FORECAST AREA BETWEEN 2 PM AND 8 PM. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WET MICROBURSTS...WITH WIND GUSTS UP TO 60 MPH. OTHERWISE...SCATTERED TO OCCASIONALLY NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...WITH LINGERING SHOWERS AND THUNDERSTORMS TONIGHT. WET MICROBURST POTENTIAL: BIRMINGHAM...HIGH. MONTGOMERY...MODERATE. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY). NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. PENCE
In the hours before
Special weather statement, Aug 5, 5:33 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 533 PM CDT FRI AUG 5 2005 ALZ025-052300- SHELBY- 533 PM CDT FRI AUG 5 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 600 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ALABASTER...MOVING WEST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALABASTER THROUGH 600 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Aug 5, 5:57 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 557 PM CDT FRI AUG 5 2005 ALZ025-052330- SHELBY- 557 PM CDT FRI AUG 5 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 630 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 8 MILES EAST OF CHELSEA TO 8 MILES SOUTHWEST OF ALABASTER...MOVING WEST AT 15 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PELHAM...OAK MOUNTAIN STATE PARK...HELENA...CHELSEA AND ALABASTER THROUGH 630 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Aug 5, 6:03 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL GLENCOE 33.95N 85.93W
08/05/2005 0.88 INCH ETOWAH AL EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED IN THE CITY OF GLENCOE.
&&
JSSLocal storm report, Aug 5, 6:05 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL GLENCOE 33.95N 85.93W
08/05/2005 0.88 INCH ETOWAH AL PUBLIC
NICKEL SIZE HAIL REPORTED IN THE CITY OF GLENCOE.
&&
JSSSpecial weather statement, Aug 5, 6:20 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 620 PM CDT FRI AUG 5 2005 ALZ024-05000- JEFFERSON- 620 PM CDT FRI AUG 5 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 700 PM CDT... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS APPROACHING JEFFERSON COUNTY. ONE GROUP OF THUNDERSTORMS IS MOVING INTO THE EASTERN PORTION OF THE COUNTY...WHILE ANOTHER IS SKIRTING THE SOUTHERN AND SOUTHWESTERN PORTIONS OF THE COUNTY. ALL THUNDERSTORMS ARE MOVING WEST AT 15 MPH. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Local storm report, Aug 5, 6:27 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 PM CDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL PELHAM 33.30N 86.79W
08/05/2005 0.50 INCH SHELBY AL NWS EMPLOYEE
DIME SIZE HAIL REPORTED ALONG INTERSTATE 65 NEAR MILE
MARKER 245.
&&
JSSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:11 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 34 min |
| Aug 5, 7:13 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 17 min |
| Aug 5, 7:32 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 28 min |
| Aug 5, 7:45 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 30 min |
| Aug 5, 8:21 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 29 min |
| Aug 6, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.